Potential Interactions between Herbal Medicines and Conventional Drug Therapies Used by Older Adults Attending a Memory Clinic
Herbal medicines and conventional drug therapies are often taken in combination. The objective of our study was to identify the range of natural health products and conventional drug therapies used by older adults (aged 65 years and over) attending a memory clinic, and to specifically evaluate the frequency of potential interactions between herbal medicines and conventional drug therapies.
We interviewed consecutive patients attending the Memory Disorders Clinic at the Baycrest Centre for Geriatric Care, a University of Toronto teaching hospital, between 4 July and 15 August 2000. Patients were asked to bring to their appointment all natural health products (i.e. herbal medicines, vitamins and minerals) and conventional drug therapies (i.e. prescription and over-the-counter) they were currently using. We collected information on current and previously used natural health products and current conventional drug therapies. Patients were classified as having the potential for an interaction if they were using a current herbal medicine in combination with a conventional drug therapy and the interaction had been reported previously in the medical literature.
We interviewed 195 consecutive patients attending the Memory Disorders Clinic at the Baycrest Centre for Geriatric Care, Toronto, Ontario, Canada.
Of the 195 patients in our sample, 33 (17%) were ‘current users’, 19 (10%) were ‘past users’, and 143 (73%) were ‘never users’ of herbal medicines. Among the 52 patients who were ‘current or past users’, the most frequently used herbal medicines were ginkgo (Ginkgo biloba) [39 users], garlic (n = 10), glucosamine sulphate (n = 9) and echinacea (n = 8). Among the 33 patients who were current users, the most commonly used herbal medicines were Ginkgo biloba (n = 22), glucosamine sulphate (n = 8) and garlic (n = 6). Among the 33 current users, we identified 11 potential herb-drug interactions in nine patients. The 11 herb-drug interactions we identified were between ginkgo and aspirin (acetylsalicylic acid) [n = 8], ginkgo and trazodone (n = 1), ginseng and amlodipine (n = 1) and valerian and lorazepam (n = 1).
Herbal medicines are widely used. Almost one-third of current users of herbal medicines were at risk of a herb-drug interaction. The most common potential herb-drug interaction was between ginkgo and aspirin. This finding has important potential implications because both of these products are regularly used by older people. Physicians and other healthcare providers should be aware of potential herb-drug interactions and should monitor and inform their patients accordingly.
KeywordsAspirin Herbal Medicine Potential Interaction Amlodipine Trazodone
Dr Paula Rochon was supported by a Career Investigator Award, Canadian Institutes of Health Research. Dr Morris Freedman was supported by the Saul A. Silverman Family Foundation, Toronto, Canada, as part of a Canada International Scientific Exchange. Jennifer Gold and Dara Laxer were supported by the Kunin-Lunenfeld Applied Research Unit and a Summer Research Studentship at the Baycrest Centre for Geriatric Care. Julie Dergal, Monica Lee, Malcolm Binns and Krista Lanctôt were supported by the Kunin-Lunenfeld Applied Research Unit. The authors have no conflicts of interest directly relevant to the content of this study.
- 6.Edwards R. WHO project is under way. BMJ 1995; (311): 1569–70Google Scholar
- 8.Health Canada. Final report of the advisory panel on natural health products: regulatory framework for natural health products. Report: Health Canada; 1998 May 13Google Scholar
- 9.Chandler F. Herbs: an everyday reference for health professionals. Nepan, Ontario: Canadian Pharmacists Association and Canadian Medical Association, 2000Google Scholar
- 13.Newall CA, Anderson LA, Phillipson JD. Herbal medicines: a guide for health care professionals. London: Pharmaceutical Press, 1996Google Scholar
- 16.Gold JL, Laxer DA, Rochon PA. Herbal remedies: a critical perspective [letter]. Ann R Coll Physicians Surg Can 2000; 33: 497Google Scholar